Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 11, 2004, 3:55 PM MST for Gila County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2004, 3:55 PM MST (22:55 UTC)
- Expired
- Aug 11, 2004, 4:45 PM MST
- In force
- 50 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -570 J/kg
- Mixed-layer LCL
- 3204 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 112255 SVRPSR AZC007-112345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 354 PM MST WED AUG 11 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA THIS INCLUDES THE CITY OF CLAYPOOL...MIAMI...AND GLOBE. * UNTIL 445 PM MST * AT 347 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR CLAYPOOL...OR ABOUT 7 MILES NORTHWEST OF GLOBE...AND MOVING SOUTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INSPIRATION AND MIAMI. LAT...LON 3341 11096 3329 11078 3342 11065 3352 11084 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:38 AM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 11, 10:38 AM MST, 5 hours 17 minutes before
AZZ020>028-CAZ030>033-112245-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1038 AM MST WED AUG 11 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
EXPECT ANOTHER HOT DAY TODAY...ALONG WITH SOME INCREASE IN HUMIDITY.
THERE SHOULD BE ENOUGH INSTABILITY...COMBINED WITH FAVORABLE
STEERING FLOW...TO RESULT IN ISOLATED LATE AFTERNOON AND EVENING
THUNDERSTORMS OVER MUCH OF THE FORECAST AREA. HIGH PRESSURE ALOFT...
CENTERED OVER NEVADA...WILL GRADUALLY DRIFT SOUTH AND BE CENTERED
OVER SONORA MEXICO BY FRIDAY. AS THIS HAPPENS...UPPER LEVEL
DISTURBANCES FROM THE EASTERN PACIFIC WILL MOVE NORTHEAST AND AFFECT
THE AREA...BRINGING AN INCREASED CHANCE FOR STORMS...ESPECIALLY
FRIDAY AND SATURDAY. MEANWHILE...DAYTIME TEMPERATURES WILL GRADUALLY
LOWER AFTER TODAY...BACK TO SEASONAL NORMALS BY THIS WEEKEND.
&&
.DISCUSSION...
INTERESTING WEATHER PATTERN THIS MORNING OVER THE UNITED STATES
...WITH ANOMALOUSLY STRONG TROUGH GETTING CARVED OUT OVER THE
CENTRAL AND EASTERN UNITED STATES WHILE UPPER RIDGE EXTENDS N-S FROM
IDAHO SOUTH TO ARIZONA. WV IMAGERY DEPICTS UPPER LEVEL DEFORMATION
ZONE OVER SOUTHERN AZ THIS MORNING...WHICH HAS SET UP TO THE
NORTHEAST OF LOW PRESSURE WEST OF BAJA AND AFOREMENTIONED HIGH
PRESSURE TO OUR NORTHWEST. MORNING SOUNDINGS STILL SHOW A NEARLY DRY
ADIABATIC LAPSE RATE IN THE SFC-500 MB LYR...WITH LITTLE CHANGE IN
THERMAL PROFILE SINCE YESTERDAY. SO...ANOTHER HOT DAY IS ON TAP FOR
OUR FORECAST AREA. WILL HOLD ONTO HIGH HEAT WARNING FOR YUMA AND THE
ADJACENT ZONES...BUT DAYTIME HIGHS WILL PROBABLY BE A TAD LOWER
TODAY OUT THAT WAY SINCE SFC-800 MB MOISTURE HAS INCREASED OVER
SOUTHWEST AND SOUTH CENTRAL AZ THIS MORNING...EVEN SINCE THE 12Z
SOUNDINGS WERE TAKEN. KYUX VWP EXHIBITS 10-15 KT SSE FLOW IN LOWEST
3KFT LAYER. MID 70S DEW POINTS OBSERVED AT IMPERIAL AND YUMA AT 10
AM...WITH DEW POINTS RANGING FROM THE UPPER 50S TO LOWER 60S OVER
MUCH OF SOUTH CENTRAL AZ. THESE VALUES ARE...IN GENERAL...5 TO 10
DEGREES HIGHER THAN WHAT EXISTED AT THIS TIME YESTERDAY. RUC AND
ETA40 SUPPORT IDEA THAT FLOW IN THIS LAYER WILL SLOWLY VEER FROM THE
SOUTH TO THE SOUTHWEST OR WEST-SOUTHWEST BY LATE AFTERNOON...WHICH
WOULD SUPPORT THE IDEA THAT QUASI-HORIZONTAL MOISTURE ADVECTION
WOULD BE NEUTRAL AT WORST...AND SLIGHTLY POSITIVE AT BEST. AT 700 MB
LEVEL...MOISTURE SUPPLY IS MUCH MORE MODEST ...WITH DEW POINTS
GENERALLY IN THE 0-3 C RANGE. 700 MB FLOW IS CURRENTLY FROM THE
NORTH OR NORTH-NORTHWEST NEAR 20 KT ACCORDING TO KFSX/KIWA
VWPS...WHILE KEMX DEPICTS 10 KT NORTHERLY FLOW. 500 MB RIDGE AXIS IS
ORIENTED NW-SE...AND BISECTS AZ FROM NW TO SE...WHILE 700 MB RIDGE
IS SIMILARLY ORIENTED...BUT A BIT FURTHER WEST. 500 MB HIGH CENTER
APPEARS TO BE OVER CA-NV BORDER NW OF DESERT ROCK...WHILE 700 MB
HIGH CENTER IS JUST SOUTH OF LAS VEGAS. 500 MB TEMPS STILL SLIGHTLY
COOLER THAN CLIMATOLOGY...WITH -10 C AT FLAGSTAFF AND -8 ELSEWHERE
ON 12Z SOUNDINGS. 500 MB FLOW FORECAST TO BE FROM THE NORTHEAST OVER
SOUTH CENTRAL AZ THIS AFTN-EVENING...AND FROM THE SOUTHEAST OVER THE
WESTERN HALF OF OUR CWA. AT UPPER LEVELS...WEST-NORTHWEST FLOW
EXISTS OVER THE ENTIRE CWA. RATHER LINEAR FLOW EXISTS...WITH
INCREASINGLY STRONG FLOW AS YOU GO FROM WEST TO EAST ACROSS OUR
FORECAST AREA (15 KT OVER FAR SOUTHEAST CALIFORNIA TO 40 KT ALONG
AZ-NM BORDER). CAPE EXISTED IN MORNING SOUNDINGS...AND IS EXPECTED
TO BE IN PLACE THIS AFTN/EVENING AS WELL. OVERALL...INCREASED
INSTABILITY AND DECENT STEERING FLOW INCREASE THE CHANCE FOR
ISOLATED THUNDERSTORMS OVER OUR FORECAST AREA LATER TODAY AND THIS
EVENING. STRONG/DAMAGING WIND AND BRIEF BUT LOCALLY HEAVY RAIN WILL
BE POSSIBLE WITH THE MOST INTENSE STORMS.
STILL LOOKS AN UPSWING IN CONVECTIVE ACTIVITY WILL OCCUR OVER OUR
CWA DURING THE NEXT FEW DAYS. MORE ABOUT THIS IN THE AFTERNOON
DISCUSSION.
CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z FRIDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...HIGH HEAT WARNING FOR ZONES 20...21...25 AND 26...YUMA AND
LA PAZ COUNTIES INCLUDING YUMA AND THE LOWER COLORADO RIVER
VALLEY TODAY FROM 12 NOON UNTIL 7 PM MST.
CA...HIGH HEAT WARNING FOR ZONE 31 THE LOWER COLORADO RIVER VALLEY
TODAY FROM 12 NOON UNTIL 7 PM PDT.
&&
DGHazardous weather outlook, Aug 11, 11:39 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1139 AM MST WED AUG 11 2004 AZZ022>024-027-028-120700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1139 AM MST WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA .DAY ONE...TODAY HOT WEATHER WILL CONTINUE TODAY...ACCOMPANIED BY SLIGHTLY HIGHER HUMIDITY. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON...THEN REDEVELOP TOWARD THE SOUTHWEST AND AFFECT PORTIONS OF THE LOWER DESERT THIS EVENING. DAMAGING WINDS AND LOCALLY HEAVY RAIN...WHICH COULD LEAD TO SOME LOCALIZED FLOODING...MAY OCCUR. DENSE BLOWING DUST WILL BE POSSIBLE OVER THE LOWER DESERT. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND PEAK ON FRIDAY OR SATURDAY. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH STORMS. THEN...A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING STORMS WILL EXIST SUNDAY THROUGH TUESDAY. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ020-021-025-026-CAZ031-120700- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 1139 AM MST WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND LA PAZ COUNTY IN ARIZONA...AS WELL AS THE LOWER COLORADO RIVER VALLEY IN FAR SOUTHEAST CALIFORNIA .DAY ONE...TODAY A HIGH HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM PDT (MST). REFER TO PHXNPWPSR FOR DETAILS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...MAINLY OVER THE HIGHER TERRAIN. DAMAGING WINDS...BLOWING SAND OR DUST...AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM LATE THURSDAY THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR DUST...AND BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED. CAZ030-032-033-120700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- RIVERSIDE COUNTY/EASTERN DESERTS- 1139 AM MST WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN RIVERSIDE COUNTY...AND JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY HOT WEATHER...WITH A SLIGHT INCREASE IN HUMIDITY...WILL OCCUR TODAY. THERE WILL BE A SLIGHT CHANCE FOR A THUNDERSTORM...MAINLY OVER THE HIGHER TERRAIN...THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS ... SOME BLOWING SAND OR DUST...AND BRIEF BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM THURSDAY THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR DUST...AND BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.